Hi, I'm a 56 year old who has been on the above med for a few years and found out by accident the makers are withdrawing the med in a few days (Aug 2017). My GP & Pharmacy were unaware until I told them. Anyone else caught out or did anyone get a notification?
Strontium Ranelate - TM Protelos: Hi, I'm a 5... - Bone Health
I found out a good few months ago, that SR is being withdrawn. I found out from being a member on the NOS forum and now this forum, googling and finding out information from the NOS website and their FB page and from a magazine sent out periodically to paid up members of NOS.
I am not happy about this at all.
Thanks for your reply Kaarina,
I was asked by my Opthalmist (I have a form of glaucoma not related to the Osteoporosis) whether any meds I take may have steroids in them. I did a google on SR just to see if there was any link and that's when I was steered to the NOS site and their news about the withdrawal.
As I mentioned, my GP Surgery (who I called the next day) said they knew nothing about it; the Chemist where I got a 2 month supply from the day before never mentioned it was stopping where they didn't seem to know either, and now the GP has said if I don't hear back from her by Sept 4th to give her a call.
It's not acceptable that I am technically left in limbo where I am not due to have my next appt with my Specialist until next March and the Dr and Chemist are not sure what to do with info the Patient had to give to them.
I noted on the NICE guide which I found on-line that they are saying some GPs may want to recommend a holiday from the medication. I am sure if I had gone to my GP or Specialist and said I fancied taking a break from it for a while I would have got a lecture on how it's damaging to suddenly cease taking!
I too informed my chemist last month that SR was going to be withdrawn at the end of August after I collected my repeat prescription for it and she was totally unaware of this. Not sure who actually informs the pharmacies! What a waste if they order in batches of SR in July and then presumably have to discard them once they find out it has been withdrawn at the end of August. What an utter waste!
I am not sure what I shall do next. I do not wish to have any injections because of the possible side effect of joint pain which I suffer with already and I do not want this increased at all. I have already tried AA and Risedronate resulting in unpleasant side effects.
Perhaps you can give your specialist's secretary a call and ask what you are supposed to do until your March appointment as your medication is no longer going to be available.
Didn't hear back from GP Surgery so, as it's pass 4 Sept I placed a call.
A GP (not my named one) called back to say she had spoken to 2 chemists in the area. One of them being the one I use and another near by on the same street.
Both said they had not received any notification of supply stopping. Her advice was simply to tell her if, next time a GP prescribes me some (which will be due October) I should let them know if I can't get any
They didn't ask my Specialist (who I would have thought would be the best person to contact given they will be the ones with patients from all over the Borough/area) and just because the Chemist have not had any details it surely doesn't mean the supplier is suddenly going to change their mind and think "hang on a minute... Trish's chemist wasn't told so we need to make a whole batch and supply them!"
Stands to reason if the Surgery have not heard then it is just as likely the chemist have not. There was nothing to suggest the chemist had made any enquiries further than it being a case of no one told us so let's assume it's not happening.
If I recall right, the next time I ask for a repeat prescrip I will need to go in to see my own GP anyway where it will be a new 6 months. Maybe when I am able to see them, and with several weeks down the line, I will be able to take in evidence from here to support it's something that can't wait until the chemist etc wakes up. Grrrrrrrrrrr
Update No 2
Took matters into my own hands and called my Chemist direct.
They say they had faxed another Dr in the surgery and told them they have contacted Servier Labs and it was confirmed SR is no longer available. In essence, my GP's surgery either didn't update the information on my file; lost the fax; or the GP I just spoke to is telling porkies to get rid of me
My chemist told me I need to see my Specialist to see what can be done next [no sh#t Sherlock]! They also did that annoying thing by making it sound like it's not such a big deal and it's good that they and the Surgery have a handle on it so not to worry. I pointed out if it wasn't for ME finding the news by accident and making the calls then surely they and the Surgery would not have even known it was being stopped!!! GRRRRRRRR
To be continued next time I see my GP no doubt.
Update No 3 lol
A few minutes ago the Receptionist at the Surgery called me. I got an apology and was told that the GP will be writing to the Specialist today to make a referral so that we can take it forward. In other words, they have woken up to the fact that at some stage, if I run out of Meds and there is no supply of SR and I break a bone they will be in deep doo doo given they have had enough notice (albeit patient led rather than Trust led) to have had a plan be in place.
Well, what a carry on! Does not really help you though! Quite something when patients know more than the GPs in the surgery or the pharmacy! I do recall when I spoke to my local pharmacist in about July, they knew nothing about it and said something to the effect of they are informed by the GPs. But if GPs are not aware then the system breaks down doesn't it!
Anyway, for me, the day before yesterday I had a planned telephone call with my GP over a Blood Test result, nothing to do with OP. Just as we were finishing the conversation, he said, are you aware that SR is being discontinued as from now. I said yes, I have known for months. We left it that I would be seeing the doctor at the endocrinologist department in October as planned 6 months ago and I just about have enough SR to last me and I would discuss further with him what course of action he suggests. That does not mean I will take him up on it but we shall see. I know he will be offering me Denosumab. As this has a side effect of joint pain I am reluctant to try it. I have enough daily joint pain due to osteoarthritis (OA) without risking any more.
Keep in touch!
Yep... What a Carry On...
Good luck with the endocrinologist appt. I'll let you know how the referral goes although I am not holding my breath that it will be any time soon.
I too was worried when I read about possible side effects from the injections and have enough pain as it is. I did do Alexander Technique at one stage (found and funded by me but too expensive to carry on) and that helped with my back/joint pain where it helped take pressure off my poor posture. Sadly it's not available on the NHS and yet I think it would probably be more cost effective than any meds or post fracture etc treatment (I'd be in less danger of falls too if my balance and scoliosis were less severe). Hey ho as they say...
Keep in touch too
I have just joined this forum today and posted a question about what SR users are now taking. I then saw your posting of 7 months ago.
I was a regular on the NOS forum until they shut it down. Although a couple of the NOS members then joined the NOF forum at my suggestion, I have lost touch with the others unfortunately. The NOF forum is good, apart from the fact that its US based, so some of the drug information is not relevant.
What are you doing now with regards to medication?
Thanks for asking. I managed to forget about updating in here so am slapping my wrist (gently as I has osteoporosis lol).
I have now been prescribed Ibandronate (Bonviva) which I am taking once a month. Have taken 3 months worth so far. Needs to be taken at the same time monthly so a good calendar or memory is a must. Until I have another appt with the Rhuematologist and Dexa I won't know if the meds are any good. No side-effects so far which is good. The other meds I took prior to Strontium gave me a dikky tummy to put politely.
I still need to take Vit D daily (effervescent tabs).
On Strontium my bone density increased by 1.5% for my spine reading and 7.5% for my hip. I am not confident the new med will be as effective. My back aches more than before but, where I have scoliosis it could just be natural deterioration as it were.
On the plus side... with Strontium I was unable to have milky drinks and food late at night where the gap needed to be observed before taking. With just the one tab a month, and just the need to forgo my morning cuppa etc for a few hours before/when taking I am now able to enjoy a cuppa and biscuit when watching telly at night. Every cloud and all that...
Hi Trish. Thanks for your reply. It’s helpful to know that at least some drugs don’t necessarily cause side effects. I’ve made a note of the name.
I agree that taking SR away from food and Ca containing drinks can be inconvenient. My routine is a milky drink at bed time, which helps me sleep until about 3am, when I then need to go to the bathroom. I drink my premixed SR on the way back to bed and hopefully manage to go back to sleep. Not ideal but manageable.